Case Presentations: Managing Idiosyncratic Drug Toxicity
ACVIM 2008
Lauren Trepanier, DVM, PhD, DACVIM, DACVCP
Madison, WI, USA

General mechanisms of drug toxicity include dose-dependent and "idiosyncratic" drug reactions, although there is some overlap between the two. For dose-dependent reactions, there is increasing toxicity with increasing dose in one or more species, and virtually all members of a population or species will be affected at high enough dosages. Dose-dependent reactions may be caused by the parent compound, or by a metabolite that is reliably generated in that species. They may be related to the desired pharmacologic action of the drug (e.g., bradycardia from diltiazem), or unrelated to the desired effect (e.g., nephrotoxicity from aminoglycosides). These reactions are relatively predictable, and therapeutic drug monitoring may be helpful in preventing them. These reactions require a dose reduction but usually not drug discontinuation.

Idiosyncratic drug reactions lead to toxicity at therapeutic dosages in a small proportion of patients. Toxicity does not increase with dose in the general population (therefore they are not considered "dose-dependent"), but toxicity probably does increase with dose in susceptible individuals. Idiosyncratic reactions are by definition unpredictable, and therapeutic drug monitoring is generally not helpful. These reactions are not related to the desired pharmacologic action of the drug, and may be caused by the parent compound or by a metabolite that is variably generated in that species. Although these reactions are sometimes called drug hypersensitivity reactions, they may or may not involve a humoral or T-cell immunologic response. Idiosyncratic drug reactions usually require discontinuation of the suspect drug, and structurally related drugs may cause a similar reaction. It is important to note that unexpected drug reactions are not necessarily idiosyncratic. For example, retinal toxicity from fluoroquinolones was initially unexpected in cats, but is clearly dose-dependent. This presentation will focus on idiosyncratic drug toxicity using cases from the University of Wisconsin-Madison Veterinary Medical Teaching Hospital. The following tables provide a summary of reported idiosyncratic drug toxicities in dogs and cats.

Table 1. Commonly use d drugs associated with idiosyncratic (or unclassified) toxicity in dogs.

Drugs in dogs

Toxicity

Mechanism(s)

Monitoring and management

Potentiated sulfonamides

One or more of the following signs:
Polyarthropathy, skin eruption, immune thrombocytopenia, hemolytic anemia, transient neutropenia, uveitis, hepatic necrosis or cholestasis, proteinuria (presumptive glomerulonephritis)1
(KCS is also seen, but appears to be dose- and duration-dependent)

Likely immune reaction to sulfonamide after bioactivation by cytochrome P450 or myeloperoxidase
Activated metabolite forms haptens with proteins in target tissues
Anti-drug, anti-platelet, and anti-myeloperoxidase antibodies demonstrated in dogs2-4

Vigilance by owner for vomiting, anorexia, diarrhea, fever, dark urine (bilirubinuria or hematuria), jaundice, petechiae, new or worsening skin lesions, or lameness with joint swelling
Discontinue drug; provide aggressive support; consider N-acetylcysteine or SAMe, and vitamin C therapy to possibly reduce hapten formation

Carprofen

Acute hepatic necrosis5

Unknown

Vigilance by owner for signs of lethargy, vomiting, or inappetance. Stop drug and evaluate biochemical panel if signs observed.
Serial ALT measurements unlikely to be predictive due to rarity and acute onset.
Perform baseline biochemical panel in older dogs.
Increased SAP without increased ALT unlikely to be due to carprofen

Phenobarbital

Thrombocytopenia, neutropenia, anemia, or myelofibrosis6,7

Possible mechanisms include deranged folate metabolism, antibody or T cell responses to drug haptens, or direct marrow toxicity from reactive metabolites.

Since blood dyscrasias are quite rare, serial CBCs probably not indicated
Monitoring for hepatotoxicity (which appears to be dose and duration-dependent) more important

Fenbendazole

Pancytopenia8

Not established

Very rare; routine monitoring of CBC not indicated

Phenylbutazone

Aplastic anemia9

Oxidation of phenylbutazone to reactive metabolites by peroxidases in bone marrow and peripheral blood cells10

Phenylbutazone not recommended for use in dogs

Table 2. Commonly used drugs associated with idiosyncratic (or unclassified) toxicity in cats.

Drugs in cats

Toxicity

Mechanism(s)

Monitoring and management

Methimazole

Thrombocytopenia, neutropenia; hemolytic anemia less common11
Hepatic necrosis or cholestasis
Facial excoriation
Myasthenia gravis

Blood dyscrasias due to arrest of bone marrow myeloid progenitors in humans.12 Antibody or cytokine-mediated suppression of GM-CFU's suspected in humans.13 Positive ANA and direct Coombs tests reported in cats.11
Mechanisms for other reactions not known.

Routine CBC at first 1 to 2 rechecks while on methimazole.
Biochemical panel if vomiting, inappetance, or diarrhea.
Acetylcholine receptor antibody test if neuromuscular weakness noted

Diazepam

Acute hepatic necrosis14

Not seen with injectable diazepam or with midazolam.

Alternatives to oral diazepam recommended in cats.

Griseofulvin

Neutropenia,
Hepatotoxicity

Neutropenia reported in FIV positive cats; recurs with rechallenge15
Toxicity not reproducible in cats given high dosages16

Alternatives to griseofulvin recommended in all cats

Albendazole

Pancytopenia

One case report,17 mechanism unknown
Reported in humans with underlying cirrhosis

Reversible with drug discontinuation

References

1.  Trepanier LA. J Vet Pharmacol Ther, 2004. 27(3): 129-38.

2.  Lavergne SN, et al. Clin Exp Allergy, 2006. 36(7): 907-15.

3.  Lavergne SN, et al. Clin Exp Allergy, 2008. 38(1): 199-207.

4.  Lavergne SN, et al. Platelets, 2007. 18(8): 595-604.

5.  MacPhail CM, et al. J Am Vet Med Assoc, 1998. 212(12): 1895-901.

6.  Jacobs G, et al. J Am Vet Med Assoc, 1998. 212(5): 681-4.

7.  Weiss DJ, et al. J Vet Intern Med, 2002. 16(2): 174-8.

8.  Gary AT, et al. J Am Anim Hosp Assoc, 2004. 40(3): 224-9.

9.  Weiss DJ, et al. J Am Vet Med Assoc, 1990. 196(3): 472-5.

10. Uetrecht J. Crit Rev Toxicol, 1990. 20(4): 213-35.

11. Peterson ME, et al. J Vet Intern Med, 1988. 2(3): 150-7.

12. Stojanovic N, et al. Biomed Pharmacother, 1990. 44(3): 181-4.

13. Douer D, et al. Eur J Haematol, 1988. 40(1): 91-4.

14. Center SA, et al. J Am Vet Med Assoc, 1996. 209(3): 618-25.

15. Shelton GH, et al. J Vet Intern Med, 1990. 4(6): 317-9.

16. Kunkle GA, et al. J Am Vet Med Assoc, 1987. 191(3): 322-3.

17. Stokol T, et al. J Am Vet Med Assoc, 1997. 210(12): 1753-6.

Speaker Information
(click the speaker's name to view other papers and abstracts submitted by this speaker)

Lauren Trepanier, DVM, PhD, DACVIM, DACVCP
University of Wisconsin-Madison
Madison, WI


MAIN : ACVCP : Idiosyncratic Drug Toxicity
Powered By VIN
SAID=27